Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 53, NWS Newport/Morehead City, NC

October 20, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 20, 2020, 8:34 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2020, 8:34 PM EDT (00:34 UTC)
Expired
Oct 21, 2020, 8:00 PM EDT
In force
23 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WHUS42 KMHX 210034
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
834 PM EDT Tue Oct 20 2020

NCZ196-203>205-211245-
/O.NEW.KMHX.BH.S.0053.201021T0034Z-201022T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
834 PM EDT Tue Oct 20 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 630 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
3 follow-up statements
488 
WHUS42 KMHX 210645
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
245 AM EDT Wed Oct 21 2020

NCZ196-203>205-212300-
/O.CON.KMHX.BH.S.0053.000000T0000Z-201022T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
245 AM EDT Wed Oct 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 630 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
309 
WHUS42 KMHX 211517
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1117 AM EDT Wed Oct 21 2020

NCZ196-203>205-220000-
/O.CON.KMHX.BH.S.0053.000000T0000Z-201022T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
1117 AM EDT Wed Oct 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:45 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
665 
WHUS42 KMHX 220011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Wed Oct 21 2020

NCZ196-203>205-221215-
/O.EXP.KMHX.BH.S.0053.000000T0000Z-201022T0000Z/
/O.NEW.KMHX.BH.S.0054.201022T1200Z-201023T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
811 PM EDT Wed Oct 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 AM and 730 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ195-199-221215-
/O.NEW.KMHX.BH.S.0054.201022T1200Z-201023T0000Z/
West Carteret-Coastal Onslow-
811 PM EDT Wed Oct 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 AM and 730 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 20, 4:21 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Oct 20, 4:21 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
421 PM EDT Tue Oct 20 2020

.SYNOPSIS...
High pressure over the Atlantic will extend into the area
through Friday. A weak front will cross Saturday night and
dissipate Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Tue...Broad upper ridging extends over the
Carolinas this afternoon with broad troughing over the northern
CONUS. This pattern is expected to continue through the short
term, with the upper ridge even strengthening slightly late
tonight into tomorrow. At the surface, the coastal trough
continues to sit just a few miles SE of Cape Hatteras with high
pressure over the North Atlantic ridging well into the Gulf
states. Most fog and stratus from this morning has burned off or
given way to stratocumulus, although a narrow band of very low
stratus continues to persist over the northern OBX into Cape
Hatteras.

Not much change to the overall pattern tonight. The coastal
trough will slowly migrate inland and wash out, but other than a
wind shift to the east it will produce very little in the way of
sensible impacts. Convergence along the trough axis, coupled
with a fairly moist layer below 700 mb, is kicking up very
isolated shower activity but expect this to die off with loss of
heating.

Biggest story again for tonight will be low stratus quickly
building in tonight. Probabilistic guidance builds in low clouds
right around midnight but delays fog onset more until 09-10z,
and leaned the forecast in this direction. Highest likelihood of
fog is along the coastal plain, and visibilities below 1 mile
are possible yet again especially around sunrise. Little pattern
change means a persistence forecast in regards to temperatures,
and will side with lows again in the low to mid 60s, and a few
upper 60s for coastal locales.

&&

.SHORT TERM /WEDNESDAY/...
As of 410 PM Tue...Fog and stratus will be ongoing after
sunrise on Wednesday, and wouldn't be surprised to not see sun
break through until around midday. Another coastal trough is
expected to develop early, but with the strengthening ridge
overhead expect shower coverage to be even more isolated and
kept any PoPs offshore. Trough weakens during the day with
shower coverage shifting onshore with daytime heating. Highs
similar to today, reaching into the low 80s inland and upper 70s
along the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 3 AM Tue...Offshore high pressure will cont to extend
across the region through the work week with mainly dry
conditions and mild temps. A weak front is expected to slowly
crosses later Sat or Saturday night then dissipate.

Wed night through Fri...Upr rdg builds overhead midweek and
slowly slides off the coast Fri with cont mainly dry weather.
Temps will be a little above normal with highs mainly upr 70s to
lows 80s and lows in the 60s with some beach locations around
70.

Saturday thru Mon...The upper ridge will start to break down as
a weak cold front approaches from the NW Sat then moves into or
thru the region Sat night before dissipating. Another high will
briefly build in from the N Sunday then slide offshore early
next week. Mdls showing less and less QPF with weak front and
have lowered or removed pops Sat and cont slight chc to low chc
pops Sun. Mon look mainly dry with stronger front remaining well
to the W as high pres slides offshore to the N. Not much change
in air mass this period with highs cont well into the 70s and
lows mostly 60s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Short Term /through Tomorrow Afternoon/...
As of 155 PM Tue...VFR with occasional MVFR conditions expected
this afternoon with low stratocu hanging around for the
afternoon. Another round of low stratus and patchy,
occasionally dense fog is likely tonight with plenty of low
level moisture in place and calm winds. IFR conditions
overspread the area around midnight with lower visibilities
setting in closer to sunrise.

Long Term /Wed through Saturday/...
As of 3 AM Tue...Persistent pattern with offshore high pres
extending into the region keeping bulk of time precip free.
Will cont to see threat of late night and morn sub VFR in fog/low
clouds with bulk of aftn and evening VFR.

&&

.MARINE...
Short Term /through Wednesday/...
As of 420 PM Tue...Mediocre day over the waters with the NE-SW
oriented trough/front sitting just offshore with SE winds around
10 kt, and NE to E winds elsewhere at a similar magnitude. Seas
have sat at around 3-5 feet for much of the day, although an
occasional 6 foot swell is being reported at Diamond.
Conditions are expected to remain stagnant through the period
with E winds of around 10 kt, with a few 15 kt spots for far
outer waters as a new trough develops overnight. Low stratus
will likely overspread the waters again with some locally low
visibilities again possible especially for northern waters.

Trickiest part of today's package was what to do with the
offshore SCA, as seas until the very last hour were not reaching
6 feet. Current thinking with existing regime is although an odd
6 foot wave could be observed well offshore, it will more likely
be the exception than the norm and opted to drop the existing
advisory. Small craft going 20 miles and beyond offshore are
encouraged to exercise appropriate caution.

Long Term /Wed night through Saturday/...
As of 3 AM Tue...High pressure will cont to extend SW into the
region thru this period with persistent E to NE winds mainly in
the 10 to 15 kt range...could at times gust 15 to 20 kt espcly
Thu. Main focus/concern this period will be grad building swell
from Tropical Cyclone Epsilon that will grad deepen well
offshore. Seas will be in the 4 to 6 foot range Wednesday, and
then build late week reaching 6 to 9 ft Thu and cont in that
range into Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203>205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...RF
AVIATION...RF/MS
MARINE...RF/MS
Hazardous weather outlook, Oct 20, 3:13 PM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
313 PM EDT Tue Oct 20 2020

NCZ196-203>205-211915-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
313 PM EDT Tue Oct 20 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Large swell from distant Tropical Cyclone Epsilon will bring an
elevated rip current risk later this week through this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-211915-
West Carteret-Coastal Onslow-
313 PM EDT Tue Oct 20 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

Large swell from distant Tropical Cyclone Epsilon will bring an
elevated rip current risk later this week through this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-211915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
313 PM EDT Tue Oct 20 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:44 AM EDTSmall Craft AdvisoryMHX5 days
Oct 21, 4:31 AM EDTDense Fog AdvisoryMHXDuplin, Greene, Lenoir, Martin, Pitt5 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.